Author Topic: How does Iboga cause heart issues?  (Read 566 times)

0 Members and 1 Guest are viewing this topic.

Offline thought_machine

  • Newbie
  • *
  • Posts: 5
    • View Profile
How does Iboga cause heart issues?
« on: April 11, 2018, 04:48:09 AM »
I have looked into this quite a few times but can't find a definitive answer. It seems that in the instances in which Iboga/Ibogaine has been identified as sole cause of death (i.e. not because the patient has been in withdrawal from opiates or any other risk factors), deaths have occured because it has affected patients hearts. I would like to understand exactly what Iboga does to the heart (i.e. does it make the heartbeat irregular, make it slow down etc)?

What I would like to understand is how it affects the heart, ie. what chemical within Iboga is responsible for affecting the heart and is this risk associated with all formulations (ie. root bark, TA, HCL) or is it less likely to occur with specific formulations, such as Ibogaine HCL? Also, is the risk of heart problems also likely to occur if taking Voacanga Africana as an alternative to Iboga?

Could risk of heart problems be ameliorated by taking for example, magnesium taurate or magnesium orotate alongside the treatment (magnesium is essential for the heart and these types are specifically useful for stopping things like irregular heartbeat etc?) Presumably the Iboga spirit would be more attuned to something natural like magnesium which most people lack in their diet, rather than some pharmacological heart drug which could adversely affect the treatment?


Offline i are spectre

  • Newbie
  • *
  • Posts: 4
    • View Profile
Re: How does Iboga cause heart issues?
« Reply #1 on: April 26, 2018, 02:33:18 AM »
Hi there!  So glad to be apart of this forum now!  Anyway...

---

(1) hERG Blockade by Iboga Alkaloids, Alper K, et al 2016

Abstract: "Ibogaine, the prototypic iboga alkaloid that is utilized clinically to treat addictions, has been associated with QT prolongation, torsades de pointes, and fatalities... In view of the extended half-life of noribogaine, these results may relate to observations of persistent QT prolongation and cardiac arrhythmia at delayed intervals of days following ibogaine ingestion."

https://www.ncbi.nlm.nih.gov/pubmed/25636206 (abstract only)

So what they did in this study was use human kidney cells and placed heart proteins called hERG channels within the cell membrane.  They then exposed these cells to ibogaine (synthed from voacanga and extracted from iboga), noribogaine, 18-MC, and voacangine.  What they found was that these compounds cause these channels to close, although 18-MC was least effective at this.  This is an issue because these channels allow for potassium ions in the blood stream to cross the cell membrane and induce an electrical signal.  If they are blocked to some degree, the cell cannot send these electrical signals efficiently, which can cause a prolonged QT interval in cardiac tissue.  The QT interval is the length of time between two major steps in the electric cycle of the heart.  When this interval is too long, it can precipitate a deadly arrythmia called torsades de pointes.  Many agree that this is the major cause of death associated with iboga alkaloids.

---

(2) Anti-addiction Drug Ibogaine Prolongs the Action Potential in Human Induced Pluripotent Stem Cell-Derived Cardiomyocytes, Ruby L, et al 2016

Abstract: "Using whole-cell patch clamp recordings, we assessed the effects of ibogaine and its main metabolite noribogaine on action potentials in human ventricular-like cardiomyocytes derived from induced pluripotent stem cells. Therapeutic concentrations of ibogaine and its long-lived active metabolite noribogaine significantly retarded action potential repolarization in human cardiomyocytes. These findings represent the first experimental proof that ibogaine application entails a cardiac arrhythmia risk for humans. In addition, they explain the clinically observed delayed incidence of cardiac adverse events several days after ibogaine intake. We conclude that therapeutic concentrations of ibogaine retard action potential repolarization in the human heart. This may give rise to a prolongation of the QT interval in the electrocardiogram and cardiac arrhythmias."

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5334404/  (full text)

Again, we see the same thing... ibogaine/noribogaine administration (introduced to human cardiomyocete stem cells this time), hERG channel blockade, and potassium ions cannot enter the cell to induce an action potential.  This easily explains the prolonged QT interval and consequent arrythmias seen in humans.

---

From what I've gathered so far, I figure the best way to minimize risk while taking these compounds is with coconut water.  It's packed full of electrolytes (potassium, magnesium, calcium, sodium) as well as sugar for energy.  Drinking coconut water would not only help increase potassium concentration in your blood but also increase blood pressure as well, which is something we want to help promote potassium flow into the heart.  I had about 10 litres of coconut water during my flood dose just laying around.
« Last Edit: April 26, 2018, 02:36:57 AM by i are spectre »

Offline thought_machine

  • Newbie
  • *
  • Posts: 5
    • View Profile
Re: How does Iboga cause heart issues?
« Reply #2 on: April 28, 2018, 04:36:45 AM »
Thank you , i are spectre, this is a very succinct answer. So it is basically ibogaine which causes most of the problems. I wonder if taking TA would be the least dangerous then, since ibogaine is only one of the alkoloids and also taking an electrolyte/mineral drink during the course of a treatment? I am also wondering if heart problems are likely to occur with microdosing, if there is a dosage at which these issues with potassium are less less/not likely to occur, i.e. are heart problems dose dependent?


Offline i are spectre

  • Newbie
  • *
  • Posts: 4
    • View Profile
Re: How does Iboga cause heart issues?
« Reply #3 on: April 28, 2018, 10:44:31 PM »
Heart issues are dose dependent and not limited to ibogaine.  Noribogaine has been shown to increase QT interval as well...

---

(1) Ascending Single-Dose, Double-Blind, Placebo-Controlled Safety Study of Noribogaine in Opioid-Dependent Patients.

"... There was a concentration-dependent increase in QTcI (0.17 ms/ng/mL), with the largest observed mean effect of ?16, 28, and 42 milliseconds in the 60-, 120-, and 180-mg groups, respectively."

https://www.ncbi.nlm.nih.gov/pubmed/27870477

One thing to note is these people were dependent on methadone and switched to morphine for a week, and that MAY play a role (methadone prolongs QT), but I think noribogaine is to blame for most of that effect.

---

(2) Ascending-dose study of noribogaine in healthy volunteers: pharmacokinetics, pharmacodynamics, safety, and tolerability.

https://www.ncbi.nlm.nih.gov/pubmed/25279818

Now at first this looks like everything is all good, but the doses were MUCH smaller (less than 60mg) than the previous study with opioid dependent individuals.  Under the safety section...

Safety:  "One subject dosed with 10 mg noribogaine had a single increase in QTcF of >60 milliseconds at 24 hours post-dosing."

So I don't know why they decided to use different doses between healthy individuals and opioid tolerant individuals in the first study above, but they did.  Either way, 60ms increase in QT 24 hours after dosing 10mg of noribogaine is very significant... granted it was only one of the ~18 subjects.

---

Unfortunately this is an unwanted side effect that's hard to get by.  Things just love to bind to hERG channels, pharmaceuticals included.    Likewise, I don't feel comfortable telling you that either ibogaine or TA is safer than the other.  My suggestion is to take good care that you don't have any meds in your system that prolong QT, stop smoking if you do smoke, stay well hydrated with water and electrolytes (coconut water!) to maintain potassium ions and sufficient blood pressure, and perhaps even doing some cardiovascular exercise.  Make sure to get an EKG too, and see if your QT isnt already on the long side (500ms+).  Add yes, microdosing would be safer, but if you microdose over and over these compounds will build up.  Maybe find a phone app that can check your QT?

When I did a flood dose, I took small amounts of ibogaine and TA extract for 3 days to ease withdrawal first.  Then I just went all in, and the remainder was 800mg of ibogaine and 800mg of TA for the flood.
« Last Edit: April 28, 2018, 10:46:51 PM by i are spectre »